Drugs bought over the counter, like painkillers and antibiotics can result in detrimental health side-effects.
For Christine Hannah Gitaka from Murang’a County, they resulted in Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis (SJS/TEN) after the 39-year-old reacted to her prescription medicine.
It all started when hitting her head left her epileptic in 2009.
“I am now classified under epilepsy because I suffer convulsions and seizures. I was put on anti-convulsants which I have been using since 2010 to date.”
In late 2020, she suffered convulsions and her doctor increased the dosage of anti-convulsants.
Christine later had a blister on her heel and was injected with an antibiotic at a local dispensary and was told to return for a second injection the following day.
By that time, however, her whole body had a skin rash and the blister had turned black.
“On realising it was a reaction and not infection as earlier thought, the doctor got me into an ambulance to Nairobi for better care,” she recalls.
The blisters had spread to her mouth and throat. She couldn’t eat or drink. The pain was such that she was admitted to the High Dependency Unit (HDU) where even the strongest of painkillers did little in reducing her pain.
She was then transferred to the Intensive care unit (ICU) and put in an induced comma. The three month she was admitted saw her bill skyrocket to Sh11.5 million, money she raised from family and friends (Sh4 million), online appeals (Sh3 million) and the rest is held in title deeds as collateral.
Christine had been taking anti-convulsant medications for long and doctors could not understand what she had reacted to.
“The antibiotic I had been given is what I have always used, so I didn’t expect to react to it. I didn’t know one could react to a drug that badly,” she says.
Dr Felix Riunga, an infectious diseases specialist at Aga Khan University Hospital in Nairobi, explains that Stevens-Johnson Syndrome/Toxic Epidermal Necrolysis (SJS/TEN) is a condition where with a certain trigger, the body starts attacking the junction between the cells in the skin leading to the loss of skin of a larger surface.
Not only is the skin affected, but also the covering inside the mouths, the digestive tract, coverings of the eyes, and sometimes the reproductive tract. All the skin and the mucous membrane are affected.
If one has less than 10 percent of the skin affected then its SJS, but more than 30 percent makes it TEN.
“It initially starts like blisters in the hands, legs or face and they start moving quite fast,” says Dr Riunga. “The other symptom is the blistering rash on the skin which is always an alarm that may point to an allergic reaction. When such happens one should see a doctor.”
Though any medicine can cause it, the most common medicines that might cause such severe hypersensitivity like SJS/TEN, says Dr Riunga, are anti-seizure medicines, sulfa-based drugs, and antibiotics.
Christine’s skin started tearing and peeling off. She was in the ICU for six weeks.
“I woke up from a coma and couldn’t remember what had happened. My skin was peeling off and they could pour liquid paraffin on me to help the skin could peel off easily,” recalls Christine. “I was left with no skin at all. It was concluded that my burns were over 90 percent, something that people hardly survive.”
She now can hardly control how much heat or cold she can feel.
“When it’s cold I am shivering, when it is hot I am burning. It was a traumatic experience.”
Christine’s ordeal happened during the Covid-19 pandemic, making her susceptible to infection. Her family could not visit her directly. Though the condition is not contagious, they watched her through the ICU ward glass walls. Her mother moved from their home in Nakuru to Murang’a to give her support.
The condition left her without sight on her left eye. Because SJS/TEN affects all mucous membranes, her skin is still regenerating. She had to go through lots of physiotherapies after he muscles had weakened from the time she spent in ICU.
“I am having lots of medication and using skincare therapies.”
Dr Riunga explains that most triggers for SJS are medications. The immune reaction is a type 4 allergic reaction where medicine taken starts producing substances that cause skin breakage.
“This condition is unpredictable,” he adds. “You cannot know beforehand that you will react to this medication that’s why it’s a condition is hard to prevent. One of our biggest challenges is how to manage that pain. The pain is also distressing to the patients.”
Dr Riunga says that the only way out is not to take any unnecessary medication as “people “like taking over-the-counter medication even antibiotics when they are not necessary.”
There is no specific cure for SJS/TEN beyond supporting the patient while waiting for their skin to regenerate.
“The challenge is ensuring the patient stays alive during the whole process,” says Dr Riunga.
The patient loses a lot of water as there is no skin to lock it in. The temperatures are also unbearable as the skin is also meant to regulate temperatures. The body also heals imperfectly leaving scars, “a big complication to deal with psychologically” and the condition can reoccur if the drugs that caused it are consumed again.
“Patients also end up losing fingerprints and using technology that requires thumbprint for identification becomes difficult,” continues Dr Riunga. “If your eyes get destroyed, you will need a lot of corrective surgery to keep maintain your sight. If the urinary tract or the digestive tract fused, you will have to undergo surgeries to try and keep them open.”
Christine says though hers was a case of prescription that over reacted, “many people buy over the counter medication anyhow. Medicine is meant to help but sometimes it can kill. In case of any symptoms discontinue the medicine and visit a doctor immediately.”
She concludes: “I may have forgotten a lot of details in terms of my own life, but right now I consider myself okay. I still have a lot of hospital reviews but being alive and working is a blessing.”